Endgames Picture Quiz

Rash and fever after sulfasalazine use

BMJ 2014; 349 doi: http://dx.doi.org/10.1136/bmj.g5655 (Published 08 October 2014) Cite this as: BMJ 2014;349:g5655
  1. Nisha Raithatha, foundation year 1 doctor, rheumatology,
  2. Sarah Mehrtens, core medical trainee,
  3. Maria Mouyis, specialist registrar, rheumatology,
  4. Jessica Manson, consultant rheumatologist
  1. 1Department of Rheumatology, University College Hospital, London NW1 2BU, UK
  1. Correspondence to: N Raithatha nisharaithatha{at}gmail.com

A 28 year old Afro-Caribbean woman presented to our hospital with a three day history of an acute, diffuse, urticarial, papular rash on her trunk, limbs, and face. She also had facial swelling and fever. The mucosa and conjunctiva were not affected. Her medical history was unremarkable until a recent diagnosis of seronegative inflammatory arthritis during her second trimester of pregnancy, for which she was initially treated with corticosteroids and hydroxychloroquine. After a miscarriage at 30 weeks, this was switched to sulfasalazine for the three weeks before this admission.

On examination she had a fever (38.5°C), tachycardia, bilateral cervical and groin lymphadenopathy, generalised facial swelling (fig 1), and a diffuse erythrodermic rash covering her trunk, face, and limbs (fig 2).

A full blood count showed haemoglobin 120 g/L (reference range 115-165), white cell count 5.4×109/L (4.5-11), neutrophils 3.48×109/L (2-7.5), lymphocytes 3.26×109/L (1.3-4), eosinophils 0.16×109/L (0-0.45), and platelets 150×109/L (150-440). A blood film showed a few atypical lymphocytes and reactive lymphocytosis.

Liver function tests showed bilirubin 9 mmol/L (5-17), alanine transaminase 415 IU/L (10-35), alkaline phosphatase 145 IU/L (35-104). Her previous liver function test results had been within the reference range. C reactive protein was 32 mg/L (0-5); a viral screen was negative; and an immunology screen showed that antinuclear antibodies, immunoglobulins, and complement were all within the normal range. A microbiology screen showed that urine and blood cultures were negative

A chest radiograph was clear. Skin biopsy showed leucocytosis and early vasculitis.

Questions

  • 1. What are the important differential diagnoses in patients admitted to hospital with acute rash after drug exposure?

  • 2. What is this patient’s diagnosis and why?

  • 3. How would this patient’s condition be managed and what is the prognosis?

Answers

1. What are the important differential diagnoses in patients admitted to hospital with acute rash after drug exposure?

Short answer

Toxic epidermal necrolysis, Stevens-Johnson syndrome, drug …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe